New Mexico, 2024

Damaging Wind in New Mexico, August 24, 2024

August 24, 2024 · NWS ABQ · 1 event in 1 county or zone

Monsoon storms across the West Mesa west of Albuquerque sent a strong outflow boundary through town. This outflow boundary ended up producing a 59 mph wind gust at the Albuquerque Sunport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Monsoon storms across the West Mesa west of Albuquerque sent a strong outflow boundary through town. This outflow boundary ended up producing a 59 mph wind gust at the Albuquerque Sunport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 1:27 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 24, 1:27 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
227 PM MDT Sat Aug 24 2024

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 226 PM MDT Sat Aug 24 2024

Fast moving afternoon storms moving north to northeast will produce
erratic gusty winds and isolated hail this afternoon. These storms
will try to spread into surrounding lower elevations of central and
western NM. Erratic gusty winds moving into the Albuquerque metro
area late day and this evening is likely. This same weather pattern
is favored Sunday, albeit with an increased coverage of storms. Slow
moving storms developing over the high terrain over central and
western NM, threatening locally heavy rainfall and burn scar flash
flooding will be favored each day next week. High temperatures trend
lower as well.

&&

.SHORT TERM...
(This evening through Sunday night)
Issued at 226 PM MDT Sat Aug 24 2024

NM remains sandwiched b/w the 597dm H5 monsoon high over north-
central TX and OK and a 564dm H5 low moving ashore northern CA. The
monsoonal plume of moisture is readily evident on water vapor
imagery across central and western NM. The 12Z ABQ sounding
registered a 0.98" PWAT, continuing the trend upward over recent
days. This afternoon's convection is following a similar pattern
that was observed Friday, with CI along portions of the Continental
Divide and the south-central mountains near Ruidoso. Storm motions
will be fairly quick toward the N/NE. Overall activity will try to
drift into lower surrounding elevations. HiRes CAMs are showing
storms struggling to do this however, and it's more likely erratic
gusty outflow winds will impact portions of the middle Rio Grande
Valley during the late day and evening hours.

Convection dies down overnight with another similar pattern setup
slated for Sunday afternoon and evening. The upper low over northern
CA progresses eastward over northern NV and UT with a tightening
pressure gradient resulting over northwestern and north-central NM.
CI will again favor the Continental Divide and central mountain
chain with fast storm motions toward the N/NE. Increased shear
across western and central NM will enhance the potential for
individual cells to become strong to severe in these areas Sunday
afternoon. Severe gusty winds and hail will be the main hazards
associated with any of these cells. Storm coverage overall is also
expected to increase and this will enhance the potential for
training storms producing rain over the same area. The threat for
flash flooding increases as a result, specifically over the Hermit's
Peak/Calf Canyon burn scar. However, current thinking is that storms
will favor development along the ridgeline of the Sangre de Cristo's
with fast storm motions toward the north. Confidence is low to
medium storms will be able to train over eastern portions of the
burn scar. Will punt the decision for a Flood Watch to the night
shift.

&&

.LONG TERM...
(Monday through Friday)
Issued at 226 PM MDT Sat Aug 24 2024

Monday begins next week with a pattern change occurring. The monsoon
high weakens considerably as what's left of the upper low opens over
the northern Great Plains and an easterly wave moves ashore southern
TX. NM will be left in a weak steering flow environment with remnant
low-level monsoonal moisture across much of the state. Slow moving
afternoon storms developing over the high terrain before drifting
over surrounding lower elevations late day and evening will be the
main message. Localized heavy rainfall and flash flooding on recent
burn scars will be at a heightened risk.

Tuesday will see a similar pattern with slow moving afternoon
storms. The difference will be an area of suppression over
southeastern NM ahead of the aforementioned easterly wave just east
of the Big Bend area by Tuesday. This should help limit convective
potential over the south-central mountains Tuesday. Thereafter,
daily rounds of slow moving afternoon storms developing over the
high terrain before drifting over surrounding lower elevations late
day and evening will be the story through the end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1134 AM MDT Sat Aug 24 2024

VFR prevails areawide this hour with a few light showers remnant
along the AZ border. Afternoon thunderstorm activity will favor
the Continental Divide with secondary development along the
central highlands and south-central mountains. Erratic gusty winds
emanating from these thunderstorms will be the most widespread
impact to terminals in central and western NM throughout the
afternoon and evening hours with more localized MVFR conditions
immediately beneath thunderstorms. Lesser and more isolated
convective activity will try to spread into the east-central and
northeastern plains late this afternoon. Conditions clear out
overnight into Sunday morning.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sat Aug 24 2024

There are no critical fire weather concerns most areas through the
forecast period. Fast moving storms favoring central and western NM
today and Sunday will switch to slow moving storms with smaller rain
footprints and threatening locally heavy rainfall each day next. Far
northeastern NM will be exception to the non-critical fire weather
threat where windy southerly to southwesterly prevailing winds will
pick up again Sunday afternoon. Humidity falling to near or just
below 20 percent will allow for elevated to locally and short-lived
critical fire weather condtions mainly likely through Union
County.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  82  58  83 /  40  70  70  20
Dulce...........................  47  78  48  80 /  70  70  80  40
Cuba............................  54  80  53  80 /  60  70  80  50
Gallup..........................  52  81  52  83 /  30  70  50  30
El Morro........................  54  77  52  78 /  40  80  70  70
Grants..........................  55  81  53  80 /  50  70  70  60
Quemado.........................  55  79  53  78 /  30  80  70  80
Magdalena.......................  60  84  57  80 /  20  50  70  60
Datil...........................  55  80  53  78 /  40  60  70  80
Reserve.........................  54  86  54  85 /  30  70  60  80
Glenwood........................  63  91  63  90 /  30  50  50  60
Chama...........................  46  71  46  74 /  70  70  80  50
Los Alamos......................  60  81  57  79 /  20  70  80  60
Pecos...........................  58  81  55  79 /  20  70  60  60
Cerro/Questa....................  51  78  50  77 /  20  70  60  60
Red River.......................  47  69  46  68 /  20  80  60  70
Angel Fire......................  42  72  43  72 /  20  80  50  70
Taos............................  52  82  51  80 /  10  60  60  50
Mora............................  51  79  49  77 /  10  70  60  70
Espanola........................  59  89  57  87 /  20  60  70  50
Santa Fe........................  60  82  57  80 /  20  70  70  50
Santa Fe Airport................  60  85  57  83 /  20  60  70  50
Albuquerque Foothills...........  68  89  62  86 /  20  60  70  40
Albuquerque Heights.............  64  91  62  88 /  20  50  70  40
Albuquerque Valley..............  61  92  62  90 /  20  50  70  30
Albuquerque West Mesa...........  66  90  62  88 /  20  40  80  30
Belen...........................  59  92  60  90 /  20  40  70  30
Bernalillo......................  63  92  62  90 /  20  50  70  30
Bosque Farms....................  58  92  60  89 /  20  50  70  30
Corrales........................  64  92  62  90 /  20  50  80  30
Los Lunas.......................  60  92  61  89 /  20  40  70  30
Placitas........................  64  88  60  85 /  20  60  70  40
Rio Rancho......................  65  91  62  89 /  20  50  80  30
Socorro.........................  65  95  64  92 /  20  40  60  40
Sandia Park/Cedar Crest.........  57  82  54  80 /  20  70  70  50
Tijeras.........................  60  84  57  82 /  20  70  70  50
Edgewood........................  54  86  52  83 /  10  60  60  50
Moriarty/Estancia...............  52  87  51  84 /  10  60  60  50
Clines Corners..................  56  82  53  79 /  20  50  60  50
Mountainair.....................  55  85  54  83 /  10  60  60  50
Gran Quivira....................  57  86  55  82 /  10  50  50  50
Carrizozo.......................  64  89  62  86 /  20  40  40  40
Ruidoso.........................  59  82  56  78 /  20  30  30  50
Capulin.........................  57  84  56  82 /   5  30  30  50
Raton...........................  55  87  55  85 /   5  40  30  50
Springer........................  57  89  57  85 /   5  30  30  40
Las Vegas.......................  55  84  52  81 /  20  50  50  50
Clayton.........................  66  92  64  89 /   0   5  40  10
Roy.............................  62  88  59  85 /  10  20  50  30
Conchas.........................  66  96  63  91 /  10  20  50  20
Santa Rosa......................  64  91  60  86 /  20  10  50  20
Tucumcari.......................  68  99  62  95 /  10   5  50   0
Clovis..........................  70  99  67  95 /  10   5  40   5
Portales........................  69  99  65  95 /  10   5  30   0
Fort Sumner.....................  66  96  62  91 /  10  10  50   0
Roswell.........................  75 100  72  98 /  10   0  20   0
Picacho.........................  64  93  62  89 /  10  10  20  20
Elk.............................  60  92  57  87 /  10  10  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ238.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...24

In the hours before

Special weather statement, Aug 24, 2:53 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
353 PM MDT Sat Aug 24 2024

NMZ206-207-219-242230-
West Central Highlands-West Central Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
353 PM MDT Sat Aug 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CIBOLA...EAST
CENTRAL MCKINLEY...NORTHWESTERN VALENCIA...SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES THROUGH 430 PM MDT...

At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or 9 miles east of Laguna Pueblo, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laguna Pueblo, Mesita, Cebolletita, Marquez, New Laguna, Tohajiilee,
Paguate, Bibo, Seboyeta, and Encinal.

This includes Interstate 40 between Mile Markers 111 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3489 10713 3494 10746 3539 10735 3526 10691
TIME...MOT...LOC 2152Z 198DEG 33KT 3499 10721

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 24, 3:08 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
408 PM MDT Sat Aug 24 2024

NMZ207-218>222-224-242245-
West Central Highlands-Santa Fe Metro Area-Lower Rio Grande
Valley-Estancia Valley-South Central Highlands-Sandia/Manzano
Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque
Metro Area-
408 PM MDT Sat Aug 24 2024

...STRONG THUNDERSTORMS WILL IMPACT VALENCIA...SOUTHEASTERN
SANDOVAL...NORTHEASTERN SOCORRO...BERNALILLO AND SOUTHWESTERN
TORRANCE COUNTIES THROUGH 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking thunderstorms producing
strong outflow winds along a line extending from Rio Rancho
southward to near Bernardo and Lemitar. Movement was east at 35 mph.
Strong west winds will move into the Rio Grande Valley and the
Albuquerque metro area at around 4:30 PM MDT. Local blowing dust is
possible from these winds.

HAZARD...Wind gusts up to 40 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albuquerque, Rio Rancho, Los Lunas, Bernalillo, Belen, Valencia,
Corrales, Los Ranchos De Albuquerque, Bosque Farms, and Mountainair.

This includes the following highways...
 Interstate 40 between Mile Markers 138 and 181.
 Interstate 25 between Mile Markers 163 and 245.
 Highway 550 between Mile Markers 1 and 5.
 Highway 60 between Mile Markers 166 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3535 10631 3426 10616 3421 10691 3535 10702
TIME...MOT...LOC 2203Z 285DEG 37KT 3519 10694 3445 10684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33

The radar

The Albuquerque radar (KABX), 22 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 24, 3:28 PM MST to 3:30 PM MST
Where
Bernalillo County, 0.69 mi N of (Abq)albuquerque Intl Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -106.620

A 59 mph wind gust was recorded at the Albuquerque International Sunport as an outflow boundary moved through the site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196142.